Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 161, NWS Grand Forks, ND

July 20, 2008Beltrami County, Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 20, 2008, 12:56 PM CDT for Beltrami County, Lake of the Woods County, Minnesota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2008, 12:56 PM CDT (17:56 UTC)
Expired
Jul 20, 2008, 1:45 PM CDT
In force
49 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Beltrami County, MN, Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 230 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 1:05 PM CDTHAIL 0.881 S Carp, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 5.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 201756
SVRFGF
MNC007-077-201845-
/O.NEW.KFGF.SV.W.0161.080720T1756Z-080720T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1256 PM CDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
  SOUTHEASTERN LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 145 PM CDT

* AT 1255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED NEAR CARP...OR 56 MILES SOUTHEAST OF ROSEAU...
  MOVING TO THE SOUTHEAST AT 24 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN LAKE OF THE WOODS COUNTY AT 110 PM CDT...
  RURAL NORTHEASTERN BELTRAMI COUNTY AT 120 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4815 9443 4850 9483 4862 9463 4847 9441
      4837 9442 4836 9441 4827 9442 4827 9441
      4815 9442
TIME...MOT...LOC 1756Z 319DEG 21KT 4849 9464

$$

TG
3 follow-up statements
000 
WWUS53 KFGF 201811
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
111 PM CDT SUN JUL 20 2008

MNC007-077-201845-
/O.CON.KFGF.SV.W.0161.000000T0000Z-080720T1845Z/
LAKE OF THE WOODS MN-BELTRAMI MN-
111 PM CDT SUN JUL 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHEASTERN BELTRAMI AND SOUTHEASTERN LAKE OF THE WOODS
COUNTIES...

AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM
WAS LOCATED 6 MILES SOUTHEAST OF CARP...OR 61 MILES SOUTHEAST OF 
ROSEAU...MOVING TO THE SOUTHEAST AT 24 MPH. THIS STORM HAS A HISTORY 
OF PRODUCING NICKEL SIZE HAIL. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN BELTRAMI COUNTY AT 130 PM CDT
  RURAL SOUTHEASTERN LAKE OF THE WOODS COUNTY AT 130 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4815 9442 4815 9443 4844 9474 4856 9455
      4847 9442 4839 9442 4836 9441
TIME...MOT...LOC 1811Z 319DEG 21KT 4842 9455

$$

TG
000 
WWUS53 KFGF 201815
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
115 PM CDT SUN JUL 20 2008

MNC007-077-201845-
/O.CON.KFGF.SV.W.0161.000000T0000Z-080720T1845Z/
LAKE OF THE WOODS MN-BELTRAMI MN-
115 PM CDT SUN JUL 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHEASTERN BELTRAMI AND SOUTHEASTERN LAKE OF THE WOODS
COUNTIES...

AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THE STORM WAS LOCATED 5 MILES SOUTHEAST OF CARP...OR 
60 MILES SOUTHEAST OF ROSEAU...MOVING TO THE SOUTHEAST AT 19 MPH. 
THIS STORM DOES HAVE A HISTORY OF PRODUCING NICKEL SIZE HAIL. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN LAKE OF THE WOODS COUNTY AT 130 PM CDT
  RURAL NORTHEASTERN BELTRAMI COUNTY AT 140 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4815 9442 4815 9443 4841 9472 4854 9452
      4847 9441 4846 9442 4839 9442 4837 9442
      4836 9441
TIME...MOT...LOC 1815Z 314DEG 16KT 4845 9456

$$

TG
000 
WWUS53 KFGF 201844
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
144 PM CDT SUN JUL 20 2008

MNC007-077-201854-
/O.EXP.KFGF.SV.W.0161.000000T0000Z-080720T1845Z/
LAKE OF THE WOODS MN-BELTRAMI MN-
144 PM CDT SUN JUL 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BELTRAMI AND
SOUTHEASTERN LAKE OF THE WOODS COUNTIES WILL EXPIRE AT 145 PM CDT...

AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 14 MILES SOUTHEAST OF CARP...OR 64 MILES NORTH
OF BEMIDJI...MOVING TO THE SOUTHEAST AT 18 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 145 PM CDT. 

LAT...LON 4815 9442 4815 9443 4841 9472 4854 9452
      4847 9441 4846 9442 4839 9442 4837 9442
      4836 9441
TIME...MOT...LOC 1844Z 314DEG 16KT 4836 9442

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:32 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 20, 10:32 AM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1032 AM CDT SUN JUL 20 2008

.DISCUSSION...

15 UTC WATER VAPOR LOOP SHOWS WELL-DEFINED SHORT WAVE ACROSS
EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA WITH CURRENT RUC
300 HPA ISOTACHS DEPICTING A 90 KT JET STREAK FROM CENTRAL TO
SOUTHEAST NORTH DAKOTA. PER CORRESPONDING MSAS ANALYSIS...SURFACE
REFLECTION OF UPPER-LEVEL CYCLONIC CIRCULATION IS DIFFICULT TO
DISCERN...EXCEPT FOR A VERY WEAK CONVERGENT AXIS STRETCHING FROM
NEAR BAUDETTE TO FERGUS FALLS. LOOKING AT SPC MESOANALYSIS
PRODUCTS...MU CAPE VALUES FROM 500 TO 1000 J/KG EXIST FROM THE
RED RIVER VALLEY EASTWARD. WITH 500 HPA TEMPERATURES NEAR -16
CELSIUS AT THE CORE OF THE UPPER LEVEL WAVE...700 TO 500 HPA LAPSE
RATES ACROSS NORTHWEST MINNESOTA ARE APPROACHING 8 DEGREES C/KM.
THERE EXISTS ENOUGH INSTABILITY AND UPPER LEVEL FORCING FOR AT LEAST
SOME SCATTERED THUNDERSTORMS TO DEVELOP LATE THIS MORNING MAINLY
EAST OF THE RED RIVER VALLEY...MOVING ACROSS NORTH-CENTRAL
MINNESOTA THIS AFTERNOON.

AS SUCH...INCREASED POPS TO 40 PERCENT ACROSS MUCH OF NORTHWEST
MINNESOTA THIS MORNING AND 50 PERCENT THIS AFTERNOON MAINLY FOR
LAKE OF THE WOODS COUNTY. AN ISOLATED SEVERE THUNDERSTORM IS
POSSIBLE WITH LARGE HAIL AND STRONG WIND...BUT CONFIDENCE IN
SPATIAL COVERAGE IS TOO LOW TO INCLUDE SEVERE WORDING IN GRIDS.
OTHERWISE...REMAINDER OF FORECAST LOOKS GOOD WITH ONLY MINOR
TWEAKS REQUIRED.

&&

.AVIATION...

CIGS WERE GENERALLY 4 TO 5 THOUSAND FT ACROSS THE FORECAST AREA.
MAY FALL TO MVFR CATEGORY IN TSRA. COULD HAVE MVFR TO IFR
CONDITIONS DEVELOP LATER TONIGHT WITH WRAP AROUND FROM UPPER LOW.

&&

.PREV DISCUSSION... /ISSUED 430 AM CDT SUN JUL 20 2008/

DISCUSSION...TODAY THROUGH TUESDAY NIGHT
RELATIVELY ZONAL FLOW ALONG THE NORTHERN US AMPLIFIES A BIT THROUGH
THE PERIOD. UPPER LOW OVER SK WILL MOVE INTO SOUTHEAST CANADA MON
AND TUE. UPPER RIDGE OVER THE PACIFIC NORTHWEST WILL AMPLIFY AND
MOVE OVER THE FORECAST AREA BY 12Z WED.

WATER VAPOR LOOP SHOWS UPPER LEVEL LOW WAS OVER SOUTHERN SK AND WAS
MOVING SLOWLY SOUTHEAST. ALSO SOME RIDGE BUILDING WAS OCCURRING OVER
ID...WA AND WESTERN MT. MODELS STILL FORECASTING UPPER RIDGE OVER WY
AND UPPER LOW OVER SK TO MOVE IN TANDEM INTO THE NORTHERN AND
CENTRAL PLAINS TODAY. SHOULD KEEP THUNDERSTORMS ACROSS THE NORTHERN
PLAINS WHILE AREAS SOUTH SHOULD BE CAPPED.

NORTHWEST TO SOUTHEAST UPPER LEVEL JET WILL PUNCH INTO SOUTHEAST ND
THIS MORNING AND INTO NORTHWEST WI BY 18Z SUN. LOW LEVEL THETA-E
RIDGE OVER EASTERN ND WILL MOVE INTO FAR EASTERN ZONES BY 18Z AND
INTO WI AND SOUTHERN MN BY 00Z MON. RADAR SHOWING WIDELY SCATTERED
THUNDERSTORMS OVER SOUTHWEST GRAND FORKS AND SOUTHERN NELSON
COUNTIES. ALSO ISOLATED THUNDER OVER NORTHERN RAMSEY COUNTY.
ELSEWHERE SHOWERS WERE LOCATED OVER ROSEAU AND LAKE OF THE WOODS
COUNTIES AND SOUTH OF FAR. PRECIPITATION WAS MOVING EAST ABOUT 35
KNOTS. PRECIPITATION WILL SHIFT INTO MN LATER THIS MORNING AND
AFTERNOON.

MON AND TUE SHOULD BE QUIET WITH TEMPERATURES RISING WITH UPPER
LEVEL RIDGE MOVING INTO THE AREA.

EXTENDED...WEDNESDAY AND THURSDAY
OPERATIONAL GFS IS IN REASONABLE AGREEMENT WITH THE GFS ENSEMBLE ON
WED HOWEVER BECOME NEARLY OUT OF PHASE ON THU. NEXT CHANCE FOR
STORMS IS EXPECTED WED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

ROGERS
Hazardous weather outlook, Jul 20, 7:00 AM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT SUN JUL 20 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT SUN JUL 20 2008

...SOME SEVERE THUNDERSTORMS ARE POSSIBLE TODAY OVER NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED THROUGH 9 AM
THIS MORNING OVER NORTHWEST MINNESOTA. THE STORMS ARE EXPECTED TO
OCCUR EAST OF THE RED RIVER IN NORTHWEST MINNESOTA. THE STORMS
WILL PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS
WILL ALSO BE POSSIBLE THIS AFTERNOON AFTER 3 PM UNTIL 9 PM OVER
NORTHWEST MINNESOTA.

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA TODAY AND
PRODUCE THE SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jul 20, 11:19 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1119 AM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     HAIL             2 N FLOM                47.19N 96.13W
07/20/2008  E1.75 INCH       NORMAN             MN   PUBLIC

            EXTENSIVE CROP DAMAGE

0730 AM     HAIL             2 E HUBBARD             46.84N 94.97W
07/20/2008  E0.88 INCH       HUBBARD            MN   PUBLIC

            LASTED FOR SEVERAL MINUTES

0740 AM     HAIL             2 N PERHAM              46.63N 95.57W
07/20/2008  E1.00 INCH       OTTER TAIL         MN   PUBLIC

0800 AM     HAIL             1 NNW NIMROD            46.65N 94.89W
07/20/2008  E0.75 INCH       WADENA             MN   PUBLIC

&&

TGRAFENA

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:02 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman58 min
Jul 20, 7:02 AM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Wadena58 min
Jul 20, 7:38 AM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail, Wadena38 min
Jul 20, 7:46 AM CDTSevere Thunderstorm WarningFGFHubbard, Wadena29 min
Jul 20, 2:48 PM CDTSevere Thunderstorm WarningFGFBeltrami32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.